Has one of your friends ever complained of feels like my brain is shaking inside my head? How about you? Brain shakes- also called “brain zaps”, “brain shivers”, “brain shocks”, or “brain flips”- are like brief electric jolts that you might feel in your head.
Brain shakes can happen anytime during the day, also they might happen during sleep and lead to sleeping problems. Brain shakes are not completely understood but usually happen due to not taking medicines anymore and sometimes are radicular which means they radiate to other organs. So, brain shakes have the potential to be important problems for daily life and can destroy the normal routine.
You can prevent these feelings by tapering off the dose of your medication regularly under the supervision of professional, experienced, and compassionate doctors like the ones at our center. The tapering process is related to many factors which should be evaluated carefully. Otherwise, the tapering process will be failed, and you may experience brain shaking or feels like your brain is shaking inside your head.
In this article, we will carefully describe brain shakes and their causes and treatments. Therefore, if you have some feeling like your brain is shaking inside your head, read further.
What are the causes of feels like my brain is shaking inside my head?
To be honest, there is no sufficient knowledge about brain shakes yet. Then, we don’t know what exactly causes feels like your brain is shaking inside your head. In spite of this deficit, brain shakes are mostly seen in patients who are not taking their drugs anymore or in a regular pattern called drug withdrawal. Some drugs like:
- Selective Serotonin Reuptake Inhibitors (SSRIs): These drugs have antidepressant effects by increasing the level of sertraline in the brain and their most common members are sertraline, escitalopram, and fluoxetine. Failure to take these drugs anymore can lead to brain shakes or feels like your brain is shaking inside your head.
- Amphetamine salts
A common feature of these drugs is that they increase the activity of Gamma-Amino Butyric Acid (GABA) in the brain. An unconfirmed theory states that brain shakes are minor seizures because low levels of GABA may lead to seizures. After all, brain shakes are today considered as “discontinuation syndrome”. In other words, brain shakes can be a result of “withdrawal syndrome” which means decreasing or discontinuing the medical or recreational drugs. Note that addiction is not necessary for withdrawal symptoms such as feels like your brain is shaking inside your head.
Anxiety, multiple sclerosis (MS), Parkinson’s disease, movement disorders, psychologic disorders, psychosomatic disorders, and essential tremor are other differential diagnoses for feels like your brain is shaking inside your head:
Anxiety can be both a normal response and a pathologic one. It is natural if happens in stressful situations like giving a speech and ends after the situation ends. If this response is extreme and continues more than expected and has interrupted your normal life, is a pathologic response and needs more evaluations.
MS is an auto-immune disease which means the body immune system attacks the its central neural system (CNS) as a foreign organ. It has a wide range of symptoms based on the immune system and the part which has been attacked.
- Parkinson’s disease (PD):
PD is a disease related to the degeneration of the neural system. It has many different symptoms such as tremor, muscle rigidity, slurred speech, and so on.
- Movement disorders:
This phrase contains a group of neurological diseases that change body movements. They can increase or decrease body movements, voluntarily or involuntarily. Some of them are ataxia, chorea, myoclonus, and PD.
- Psychologic disorders:
Psychologic disorders are problems related to the mind, also called mental disorders. Schizophrenia, depression, and sexual disorders are some examples.
- Psychosomatic disorders:
Hypertension and headaches are two common psychosomatic disorders. It means that they happen due to a psychological condition like depression.
- Essential tremor:
Essential tremor is a trembling disorder that causes rhythmic shakes in hands, legs, head, trunk, and voice.
What are the treatments for feels like my brain is shaking inside my head?
ing your medication anymore, ask yourself why you have decided to stop. Some common reasons are not working properly, having side effects, or completion of the treatment period. Sometimes you don’t have to stop taking your medication. When your drug has side effects, you need to consult with your doctor to change it. For example, if you take antidepressant drugs and have some side effects, doctors switch it to another drug in different ways such as direct switch, switch after the taper, switch after taper and washout, and cross taper. The direct switch is used when you want to replace your drug with another one from the same class. You stop taking your medication and start a new drug immediately. For some drugs, you need to firstly taper off the drug and then start a new one. Sometimes you need to taper the current drug and wait about 6 weeks and after that start a new drug. This period is called the washout period. The washout period is required for the body to get rid of some drugs, completely. After this period, you can start a new drug with a low dose and increase it regularly. In the last method, you taper your current drug and start a new drug, simultaneously. Therefore, consult with a doctor about your reason(s) for the decision of not taking your drugs anymore. As mentioned, the doctor will evaluate all the related factors and give you the best advice.
- Have a plan:
When you consulted with a doctor and the next step was stopping the medication, you need to have a plan for tapering off the dose of medication based on factors such as duration of medication, the current dose of medication, and side effects of medication. See a doctor for giving you a calendar that contains details about the doses of medication in the tapering process. Note that your doctor may consider additional prescriptions to ease the process.
- Have a pill cutter:
In the tapering process, you need to reduce the dose of a medication gradually. Sometimes you need to divide your pills into 2, 3, or maybe 4 pieces. This drug cutting may be difficult for some drugs, and you can do it with some instruments such as a pill cutter.
- Stick to the plan:
The tapering plan is step by step and as you follow it carefully till the end, you get better results. After running the program completely, you can stop taking the medication with no more withdrawal symptoms. Note that tapering off the dose of medication not exactly as it is planned, can lead to withdrawal symptoms such as feels like your brain is shaking inside your head.
- See your doctor regularly:
Any scheduled tapering plan can face unpredicted problems. For example, while tapering antidepressants, you might face symptoms such as headaches, dizziness, irritability, anxiety, trouble sleeping, fatigue, nausea, vivid dreams, electric shock-like sensations, and flu-like symptoms. Inform your doctor about any unpredicted symptoms during the tapering process. A doctor can change your plan or prescribe additional drugs to ease the process. Also, some of your previous symptoms may come back during tapering a medication such as antidepressants. Therefore, see your doctor regularly and inform him about any new symptom that has made you uncomfortable.
Sometimes patients complain of feels like my brain is shaking inside my head. We call these feelings “brain shaking”. Brain shakes- also called “brain zaps”, “brain shivers”, “brain shocks”, or “brain flips”- are like brief electric jolts that you might feel in your head. Brain shaking are not completely understood and their exact causes are unknown. Likewise, their treatments are unknown.
The most common cause of brain shaking is considered to stop taking medication abruptly. So, you can prevent these withdrawal symptoms by tapering off the dose of a medication. The tapering process is related to many factors such as duration of medication, the current dose of medication, and side effects of medication and needs a detailed program to reduce the withdrawal symptoms as much as possible. If the tapering process is not done properly or a detailed and proper program is not considered for it, it can lead to withdrawal symptoms such as feels like your brain is shaking inside your head.
Therefore, it is so important to see professional, experienced, and compassionate doctors like the ones at our center to evaluate your situation carefully, give you the best program for the tapering process and support you during the tapering off the dose of a medication.